| Model Number |
G11637 |
| Medical Device Problem Codes |
Material Separation (1562); Unraveled Material (1664); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
05/27/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Occupation: cath lab manager.Device evaluated by mfg: device evaluation has begun; however, a conclusion is not yet available.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
As reported, during an unknown procedure involving general endotracheal anesthesia, a flexor raabe guiding sheath unraveled and separated upon removal of the device, leaving part of the sheath in the patient.Access was obtained in the common femoral and iliac veins.An unknown 11 french sheath and unknown guidewires were used during the procedure.The complaint sheath was in place for ten to twenty minutes.Resistance was reported upon removal of the device, which required several attempts.It is unknown if the dilator was reinserted prior to removal of the device.The patient's anatomy was reportedly scarred.Several centimeters of the metallic coil was left in the saphenous vein.A cut-down procedure was performed to remove the separated portion of the device; however, it is reported that the foreign body remains in the patient.The patient recovered in the post-anesthesia unit after the cut-down site was sutured.Upon return and initial evaluation of the device, the hub was also found to be separated.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional/corrected information: information in the following fields was available and inadvertently omitted from the initial mdr submitted on (b)(6) 2020: this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 04jun2020.The device was used within the saphenous and popliteal veins.Resistance was reported upon both insertion and removal of the device.When the sheath would not advance, the user attempted to pull the device back over a wire, with the dilator in place.At this point, the sheath separated from the hub and dilator, and subsequently unraveled.A cut-down procedure was performed at the access site to remove the retained sheath; however what was thought to be retained device was actually a dissected vein segment that had been retained above the access site.The separated portion of the device was not retrieved, and the radiopaque marker at the tip of the sheath remains in the patient.The patient was discharged home with the retained radiopaque marker in a superficial vein that communicates with the saphenous vein.Per the physician, the separated portion is unlikely to migrate due to severe chronic total occlusion and post-thrombotic syndrome of the iliofemoral system.
Additional Manufacturer Narrative
Summary of event: as reported, during an unknown procedure involving general endotracheal anesthesia, a flexor raabe guiding sheath unraveled and separated upon removal of the device, leaving part of the sheath in the patient.Access was obtained in the common femoral and iliac veins.An unknown 11 french sheath and unknown guidewires were used during the procedure.The complaint sheath was in place for ten to twenty minutes.Resistance was reported upon removal of the device, which required several attempts.It is unknown if the dilator was reinserted prior to removal of the device.The patient's anatomy was reportedly scarred.Several centimeters of the metallic coil was left in the saphenous vein.A cut-down procedure was performed to remove the separated portion of the device; however, it is reported that the foreign body remains in the patient.The patient recovered in the post-anesthesia unit after the cut-down site was sutured.Upon return and initial evaluation of the device, the hub was also found to be separated.Additional information was received 04jun2020.The device was used within the saphenous and popliteal veins.Resistance was reported upon both insertion and removal of the device.When the sheath would not advance, the user attempted to pull the device back over a wire, with the dilator in place.At this point, the sheath separated from the hub and dilator, and subsequently unraveled.A cut-down procedure was performed at the access site to remove the retained sheath; however, what was thought to be retained device was actually a dissected vein segment that had been retained above the access site.The separated portion of the device was not retrieved, and the radiopaque marker at the tip of the sheath remains in the patient.The patient was discharged home with the retained radiopaque marker in a superficial vein that communicates with the saphenous vein.Per the physician, the separated portion is unlikely to migrate due to severe chronic total occlusion and post-thrombotic syndrome of the iliofemoral system.Investigation evaluation: a review of the complaint history, device history record, dimensional verification, instructions for use (ifu), manufacturing instructions, and quality control was conducted during the investigation.A visual inspection of the device was also conducted.The complaint device was returned to cook for investigation.Analysis of the returned device confirmed that the coil was elongated and exiting the distal tip, with the dilator fully inserted.The tnrt lining was attached to a section of the elongated coil.A device master record (dmr) review was performed, and device drawings, specifications, and quality control procedures associated with the complaint were identified.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for lot#: 9625619 revealed no relevant nonconformances.No additional complaints have been reported on other devices from the complaint lot.From the information provided upon review of the dmr, dhr, dhf, ifu, and returned device, cook concluded that the device was manufactured to specification, and that there are no nonconforming devices in house or out in the field.The current instructions for use include warnings to reinsert the inner dilator prior to device removal and to assess causes of resistance or restriction prior to advancing the device.Based on the information provided and the results of the investigation, cook has concluded that patient anatomy and the procedure contributed to this event.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.